Illinois, 2018Hail in Illinois, May 25, 2018
May 25, 2018 · NWS DVN · 1 event in 1 county or zone
Warm and humid conditions and a weak upper level disturbance produced thunderstorms with one report of large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warm and humid conditions and a weak upper level disturbance produced thunderstorms with one report of large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 25, 12:19 PM CST, 1 hour 16 minutes earlier.
Area forecast discussion, May 25, 12:19 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
119 PM CDT Fri May 25 2018
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 249 AM CDT Fri May 25 2018
Warm moist air covers the region in what is very much a July or
August weather pattern over the Midwest. Clear skies east to cloudy
skies west reflect the over all picture of better moisture transport
over the plains states than the Great Lakes. However, there is
little in the way of significant boundaries within 400 miles of our
area, once again, very mid summer like.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 249 AM CDT Fri May 25 2018
Convection of mid summer, one of the hardest things to pin down
outside of the very short term forecast. The weak flow is generally
southwesterly aloft, thus the assortment of convection in KS and MO
may in fact develop northeast with time today. This should not
occurs a propagating multicell line, but rather a loosely organized
cluster of convection. Storms today will have plenty of CAPE, but
model soundings show this to be "skinny" CAPE as the mid level
lapse rates are not overly steep. That profile should combine with
weak shear to bring only a very marginal pulse storm threat of
heavy rain and possibly a 30 to 40 mph wind gusts.
Tonight, the storms to the north over MN and WI supported by
stronger winds aloft, they are expected to have the possibility of
organizing on the southern flank outflow, and diving into the
northern 1/2 of the CWA. That is not certain, and will rely on
storm evolution, but that's at least a decent possibility, and SPC
has this covered with the Slight Risk area. I have my doubts on it
maintaining any severe wind threats as it moves into the weaker mid
level winds forecast over our area, but with 1 to 2K of CAPE in
place, we can't rule that out by any means. After mid evening, the
convection should be waning, with a mild night and isolated
shower/storm threats continuing, but like early today.
Temperatures today have been lowered a few degrees based on more
extensive clouds, and possible rainfall, especially south. The
impact should be limiting the thunderstorm intensity in general
today, and making it more warm and humid, vs hot and humid, as highs
reach the mid 80s, except for upper 80s east.
.LONG TERM...(Saturday through Thursday)
ISSUED AT 249 AM CDT Fri May 25 2018
Main story of the long term, hot and somewhat humid weather for the
foreseeable future. If you wanted summer without the
evapotranspiration from the crops, here it is. Overall blended
forecast guidance for temperatures appear to be finally catching up
to raw model data with 90 degree temperatures into the holiday
weekend. Dewpoints are forecast to be in the 60s for the period.
Think this is reasonable because overall H85 advection of moisture
is weak. This means that mid summer humidity will not be seen
through the long term. Heat indices reaching the mid 90s appear
likely this weekend. However, with the lower RH, it will feel
slightly more comfortable.
The other forecast story of the long term are chances for
precipitation. With lower BL moisture, do not see much of a chance
for diurnal convection unless there is some forcing. This could
come in the way of a MCV from previous convection. Regardless,
forecast skill is low with any MCV scenario this far out. Midweek,
model consensus for a wave to affect the area looks like the best
chance for thunderstorms across the area. The GFS suggests that
there will be better shear with these storms on Wednesday of next
week. This looks to be the best day for organized updrafts in the
long term period. Otherwise, no good signal for precip is seen in
the models.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
ISSUED AT 118 PM CDT Fri May 25 2018
VFR conds through most of this taf cycle. However, a surface
trough will push across the area this evening accompanied by
scattered thunderstorms. Brief MVFR conds can be expected in/near
thunderstorms. Confidence is low on the coverage of storms so for
now will mention VCTS this evening. South to southwest winds
around 10 knots or less.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Gibbs
AVIATION...Haase
Hazardous weather outlook, May 25, 10:40 AM CST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1140 AM CDT Fri May 25 2018
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-261645-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1140 AM CDT Fri May 25 2018
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
The Storm Prediction Center has a marginal risk for severe
thunderstorms this afternoon and evening. Some of the storms may
produce gusty winds, small hail and locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
During the Memorial Day holiday hot and humid conditions can be
expected. Heat indices will reach the mid 90s across the area
during the afternoon into the evening.
Thunderstorms are possible Tuesday into Wednesday next week. At
this time it is too soon to tell if any storms will be severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated this afternoon or tonight.
21
Hail, Rock Island
- When
- May 25, 1:35 PM CST
- Where
- Rock Island County, 0.52 mi W of East Moline Woods Ar
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 41.520, -90.390
Local broadcast media relayed a report of hail falling around 2:35 PM. The hail was reported to be the size of peas, up to the size of nickels.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, May 25, 20182 deaths · 2 events
- Heat in Texas, May 25, 20181 death · 1 event
- Hail and Damaging Winds in Iowa, May 25, 2018$105,000 · 2.25 in hail · 19 events
- Tornado and Flash Flood in Nebraska, May 25 to 29, 2018EF0 · 30 events
- Damaging Wind in Arkansas, May 25, 2018$35,000 · 1 event
- Flash Flood and Flood in Kentucky, May 25, 2018$25,000 · 2 events
- Hail and Damaging Winds in Minnesota, May 25, 2018$13,000 · 1 in hail · 10 events
- Lightning Strike in California, May 25, 2018$20,000 · 1 event
- Hail and Damaging Winds in Texas, May 25, 2018$11,000 · 4.25 in hail · 11 events
- Hail and Damaging Winds in Wisconsin, May 25 to 29, 201850 kt wind · 11 events
- Hail and Damaging Winds in Wisconsin, May 25, 2018$12,000 · 1.75 in hail · 7 events
- Damaging Wind in Montana, May 25, 2018$15,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749735.